Alert archive / Minnesota / Winter Storm Watches in 2013

Winter Storm Watch 11, NWS Twin Cities, MN

April 16, 20136 counties in Wisconsin; 36 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Apr 16, 2013, 8:59 PM CDT for 6 counties in Wisconsin; 36 counties in Minnesota. It took effect at Apr 18, 2013, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 16, 2013, 8:59 PM CDT (01:59 UTC)
In effect from
Apr 18, 2013, 7:00 AM CDT
Expired
Apr 17, 2013, 3:32 PM CDT
In force
Issued by
NWS Twin Cities, MN
All 42 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Dunn County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 15 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS43 KMPX 170159
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT TUE APR 16 2013

...YET ANOTHER LATE SEASON WINTER STORM EXPECTED THURSDAY INTO
FRIDAY...

.TWO LOW PRESSURE SYSTEMS WILL IMPACT THE REGION DURING THE MIDDLE
OF THIS WEEK. THE FIRST IS EXPECTED TO BRING LIGHT SNOW ACROSS
WESTERN AND CENTRAL MINNESOTA WEDNESDAY AND WEDNESDAY NIGHT WITH 2
TO 4 INCHES OF ACCUMULATION EXPECTED. HOWEVER...A SECOND AND MORE
POTENT SYSTEM WILL TRACK NORTHEAST ACROSS EASTERN IOWA AND INTO
SOUTHERN WISCONSIN THURSDAY AFTERNOON AND EVENING. THIS SYSTEM
COULD SPREAD MODERATE TO HEAVY SNOW ACROSS MUCH OF THE AREA
BEGINNING THURSDAY AND LASTING INTO EARLY FRIDAY MORNING. CURRENT
INDICATIONS SUGGEST AROUND 6 INCHES ARE POSSIBLE OVER A BROAD
SWATH OF MINNESOTA AND WESTERN WISCONSIN...WITH SOME HIGHER TOTALS
POSSIBLE. THERE REMAINS A BIT OF UNCERTAINTY WITH RESPECT TO
TIMING OF THE HEAVIEST SNOW AND THE EXACT TRACK OF THE LOW...
HOWEVER PROBABILITIES HAVE INCREASED SUFFICIENTLY TO POST A
WINTER STORM WATCH FOR THESE AREAS.

MNZ043>045-049>053-056>070-073>078-082>085-091-092-WIZ014>016-
023>025-171100-
/O.NEW.KMPX.WS.A.0011.130418T1500Z-130419T1500Z/
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...
MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...GRANITE FALLS...OLIVIA...
HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...BURNSVILLE...
REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...
BLUE EARTH...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...RIVER FALLS...PRESCOTT...
MENOMONIE...BOYCEVILLE
859 PM CDT TUE APR 16 2013

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY MORNING. 

* TIMING: SNOW WILL BEGIN THURSDAY MORNING ACROSS WESTERN
  MINNESOTA...WITH THE RAIN SNOW LINE PUSHING EAST THROUGH THE
  DAY. ALL AREAS WILL EXPERIENCE SNOW BY THURSDAY NIGHT...WHICH
  MAY BE HEAVY AT TIMES.

* SNOW ACCUMULATION: AROUND 6 INCHES.
 
* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. THIS
  WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BORGHOFF/DWE
2 follow-up statements
001 
WWUS43 KMPX 171056
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 AM CDT WED APR 17 2013

...ANOTHER LATE SEASON STORM EXPECTED THURSDAY INTO FRIDAY...

.LIGHT SNOW IS POSSIBLE IN WESTERN MINNESOTA TODAY AND TONIGHT BUT
SNOW ACCUMULATIONS SHOULD BE MINOR. HOWEVER...SNOW IS EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY ON THURSDAY AND GRADUALLY
SPREAD EAST WITH TIME AS SITES IN CENTRAL AND EASTERN MINNESOTA
CHANGE OVER FROM RAIN TO SNOW DURING THE DAY. THIS SYSTEM COULD
SPREAD MODERATE TO HEAVY SNOW ACROSS MUCH OF THE AREA BEGINNING
THURSDAY AND LASTING INTO EARLY FRIDAY MORNING. CURRENT
INDICATIONS SUGGEST AROUND 6 INCHES ARE POSSIBLE OVER A BROAD
SWATH OF MINNESOTA AND FAR WESTERN WISCONSIN...WITH SOME HIGHER
TOTALS POSSIBLE. THERE STILL REMAINS A BIT OF UNCERTAINTY WITH
RESPECT TO TIMING OF THE HEAVIEST SNOW AND THE EXACT TRACK OF THE
LOW. FURTHERMORE...WITH TEMPERATURES NEAR OR ABOVE FREEZING THE
AMOUNT OF SNOW ACCUMULATION ON ROADS SHOULD ALSO BE LIMITED.

MNZ054-171900-
/O.EXB.KMPX.WS.A.0011.130418T1200Z-130419T1500Z/
LAC QUI PARLE-
INCLUDING THE CITY OF...MADISON
556 AM CDT WED APR 17 2013

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY MORNING. 

* TIMING: SNOW WILL BEGIN THURSDAY MORNING ACROSS WESTERN
  MINNESOTA...WHICH MAY BE HEAVY AT TIMES.

* SNOW ACCUMULATION: AROUND 6 INCHES.

* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY 
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. 
  THIS WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MNZ043>045-049>053-056>070-073>078-082>085-091-092-WIZ014>016-
023>025-171900-
/O.EXT.KMPX.WS.A.0011.130418T1200Z-130419T1500Z/
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...
MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...GRANITE FALLS...OLIVIA...
HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...BURNSVILLE...
REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...
BLUE EARTH...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...RIVER FALLS...PRESCOTT...
MENOMONIE...BOYCEVILLE
556 AM CDT WED APR 17 2013

...WINTER STORM WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY MORNING. 

* TIMING: SNOW WILL BEGIN THURSDAY MORNING ACROSS WESTERN 
  MINNESOTA...WITH THE RAIN SNOW LINE PUSHING EAST THROUGH THE 
  DAY. ALL AREAS WILL EXPERIENCE SNOW BY THURSDAY NIGHT...WHICH 
  MAY BE HEAVY AT TIMES. 

* SNOW ACCUMULATION: AROUND 6 INCHES.

* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY 
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. 
  THIS WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
431 
WWUS43 KMPX 172032
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT WED APR 17 2013

...LIGHT SNOW MIXED WITH RAIN TONIGHT BECOMING HEAVIER THURSDAY
AFTERNOON AND EVENING...

.LIGHT SNOW...MIXED WITH SLEET AND RAIN AT TIMES...WILL DEVELOP
OVERNIGHT WITH HEAVIER BANDS OF SNOW LIKELY BY THURSDAY
AFTERNOON...THROUGH EARLY FRIDAY MORNING.

CURRENT FORECASTS HAVE BETWEEN 6 AND 8 INCHES OF SNOW ACROSS
PORTIONS OF SOUTHWEST...WEST CENTRAL AND CENTRAL MINNESOTA...WITH
LESSER AMOUNTS OF 2 TO 5 INCHES ACROSS SOUTH CENTRAL AND EAST
CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. WEST CENTRAL
WISCONSIN WILL LIKELY HAVE MORE RAIN THROUGH THURSDAY
AFTERNOON...BEFORE CHANGING OVER TO SNOW THURSDAY NIGHT. THERE
STILL REMAINS A BIT OF UNCERTAINTY WITH RESPECT TO TIMING AND
PLACEMENT OF THE HEAVIEST SNOW AXIS.

MNZ043>045-049>054-056>061-064>068-073>075-180445-
/O.UPG.KMPX.WS.A.0011.130418T1200Z-130419T1500Z/
/O.NEW.KMPX.WS.W.0009.130418T1200Z-130419T1500Z/
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-LAC QUI PARLE-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-
NICOLLET-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...
MADISON...MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO...
MINNEAPOLIS...BLAINE...GRANITE FALLS...OLIVIA...HUTCHINSON...
GAYLORD...CHASKA...REDWOOD FALLS...NEW ULM...ST. PETER
332 PM CDT WED APR 17 2013

...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 10 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7
AM THURSDAY TO 10 AM CDT FRIDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

A WINTER STORM WARNING HAS BEEN ISSUED FROM 7 AM THURSDAY TO 10 AM
FRIDAY. 

* TIMING: LIGHT SNOW WILL BEGIN THIS EVENING WEST OF A LINE FROM
  REDWOOD FALLS TO MORA WITH A MIXTURE OF RAIN...SLEET AND SNOW TO
  THE EAST. PRECIPITATION WILL BECOME ALL SNOW THURSDAY
  MORNING...WITH PERIODS OF HEAVY SNOW THURSDAY AFTERNOON INTO
  THURSDAY NIGHT.

* SNOW ACCUMULATION: 6 TO 8 INCHES.

* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY 
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. 
  THIS WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ048-055-180445-
/O.NEW.KMPX.WS.W.0009.130418T1200Z-130419T1500Z/
POPE-SWIFT-
INCLUDING THE CITIES OF...GLENWOOD...BENSON
332 PM CDT WED APR 17 2013

...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 10 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7
AM THURSDAY TO 10 AM CDT FRIDAY.

A WINTER STORM WARNING HAS BEEN ISSUED FROM 7 AM THURSDAY TO 10 AM
FRIDAY. 

* TIMING: A MIXTURE OF SLEET AND SNOW TONIGHT...WILL BECOME ALL
  SNOW THURSDAY MORNING...WITH PERIODS OF HEAVY SNOW THURSDAY
  AFTERNOON INTO THURSDAY NIGHT.

* SNOW ACCUMULATION: 6 TO 8 INCHES.

* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY 
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. 
  THIS WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

MNZ062-063-069-070-076>078-082>085-091-092-WIZ014>016-023>025-
180445-
/O.UPG.KMPX.WS.A.0011.130418T1200Z-130419T1500Z/
/O.NEW.KMPX.WW.Y.0022.130418T1800Z-130419T1800Z/
RAMSEY-WASHINGTON-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-
INCLUDING THE CITIES OF...ST. PAUL...STILLWATER...SHAKOPEE...
BURNSVILLE...LE SUEUR...FARIBAULT...RED WING...ST. JAMES...
MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON...
NEW RICHMOND...RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE
332 PM CDT WED APR 17 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 PM
CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW AND SLEET...WHICH IS IN EFFECT
FROM 1 PM THURSDAY TO 1 PM CDT FRIDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 1 PM THURSDAY TO 1
PM FRIDAY. 

* TIMING: A MIXTURE OF LIGHT SNOW...SLEET AND RAIN WILL CONTINUE
  THURSDAY MORNING ACROSS EASTERN MINNESOTA...WITH THE RAIN SNOW
  LINE PUSHING EAST THROUGH THE DAY. ALL AREAS WILL EXPERIENCE
  SNOW BY THURSDAY NIGHT...WHICH MAY BE HEAVY AT TIMES.

* SNOW ACCUMULATION: 3 TO 5 INCHES. 

* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. THIS
  WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

MNZ041-042-047-180445-
/O.NEW.KMPX.WW.Y.0022.130418T1200Z-130419T1500Z/
DOUGLAS-TODD-STEVENS-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS
332 PM CDT WED APR 17 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 10 AM
CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 7 AM
THURSDAY TO 10 AM CDT FRIDAY.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 7 AM THURSDAY TO 10
AM FRIDAY. 

* TIMING: LIGHT SNOW WILL DEVELOP OVERNIGHT...WITH HEAVIER BANDS
  OF SNOW EXPECTED THURSDAY AFTERNOON AND EVENING. 

* SNOW ACCUMULATION: 3 TO 5 INCHES.

* OTHER IMPACTS: STRONG NORTH WINDS ARE EXPECTED THURSDAY
  AFTERNOON AND THURSDAY NIGHT...GUSTING AT TIMES TO 35 MPH. THIS
  WILL LEAD TO SOME BLOWING SNOW IN OPEN AREAS BY THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

JLT/BORGHOFF

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Apr 16, 5:43 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 16, 5:43 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT TUE APR 16 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 1220 PM CDT TUE APR 16 2013

THE MAIN SHORT TERM CONCERN IS WHETHER THE DRIER AIR FROM THE E/NE
HOLDS OFF THE PRECIPITATION THRU WED MORNING.

CURRENTLY RESIDUAL MOISTURE IN THE LOWEST 1KM WILL SLOWLY ERODE
THIS AFTN...WITH PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT AS
MID/HIGHER CLDS BEGIN TO MOVE IN FROM THE SW. DEEP DRY LAYER IS
EXPECTED TO MOVE ACROSS THE GREAT LAKES...WHICH WILL HAMPER
PRECIPITATION FROM REACHING THE GROUND INITIALLY WED MORNING. IN
ADDITION...WET BULB TEMPS ARE COLD ENOUGH DURING THE ONSET OF THE
PRECIPITATION TO FORM A MIXTURE OF SNOW/SLEET/RAIN. AFT THE
ATMOSPHERE MOISTENS BY MID/LATE MORNING...EXPECT MOST AREAS OF
SOUTHERN MN/WC WI TO SEE MAINLY RAIN. THIS WAS THE SCENARIO FROM
LAST WEEKENDS STORM WHICH INITIALLY HAD SNOW...THEN
RAIN/SNOW...WHICH EVENTUALLY CHG OVER TO ALL RAIN. THE THERMAL
PROFILE IS VERY CONDUCIVE FOR A SNOW/RAIN MIXTURE DURING THE
MORNING...WITH SNOW ACROSS CENTRAL/WC MN. ANOTHER CHG IN THIS
FORECAST PACKAGE IS THE INTRODUCTION OF CONVECTION AND HEAVY
RAINFALL POTENTIAL ACROSS SC/SE MN AND PORTIONS OF WC WI. A FLOOD
WATCH WILL BE ISSUED LATER TODAY BASED ON CURRENT SOIL
CONDITIONS...AND THE ANTICIPATION OF HEAVY CONVECTIVE BANDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 335 PM CDT TUE APR 16 2013

A POTENTIAL SIGNIFICANT PRECIPITATION EVENT SHOULD HAVE BEGUN
ACROSS THE FA BY THE START OF THE LONG TERM. SOLUTIONS VARY WIDELY
ON THE TYPE AND AMOUNTS OF PRECIPITATION FROM WEDNESDAY NIGHT
THROUGH FRIDAY. WE LIKED THE NAM IDEA ON CONVECTION/HEAVY RAIN
POTENTIAL FOR SOUTH CENTRAL MN THROUGH WEST CENTRAL WI WEDNESDAY
NIGHT AND EARLY THURSDAY...BUT DISCOUNTED LATER PERIODS OF THE NAM
AS IT APPEARS TO NOT HANDLE THE UPPER LOW AND DEFORMATION ACROSS
THE UPPER MS VALLEY REGION PROPERLY. PMDHMD INDICATED THE NAM BIAS
DUE TO A DEEPER CANADIAN SHORT WAVE AND FASTER MOVEMENT. THE GFS
DOES NOT SEEM TO CAPTURE THE CONVECTIVE TREND AND HAS CONSIDERABLY
MORE QFP THAN ANY OTHER MODEL WITH REGARDS TO THE UPPER LOW AND
DEFORMATION ZONE. THIS IN ITSELF IS TROUBLESOME DUE TO THE
POTENTIAL FOR HEAVY SNOW. AS AN EXAMPLE...THE 12Z GFS CARIBOU SNOW
TECHNIQUE INDICATES 22 INCHES BY LATE IN THE DAY FRIDAY FOR MSP.
THE 06Z RUN WAS OVER A FOOT.

A NICE COMPROMISE THAT CAPTURES THE CONVECTIVE/HEAVY RAINFALL
POTENTIAL PLUS DEVELOPS THE DEFORMATION SNOW ACROSS WESTERN MN BY
THURSDAY EVENING AND SPREADS IT EAST THROUGH FRIDAY WAS THE GEM.
THE 12Z EC...WHICH JUST ARRIVED...SUPPORTS THESE IDEAS AS WELL.

THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF SE MN AND
WEST CENTRAL WI FROM 18Z WEDNESDAY TO 18Z THURSDAY. THE NAM PW
VALUES CLIMB INTO THE 220-240 PERCENT RANGE ACROSS THESE AREAS.
VARIOUS WRF MODELS ALSO SHOW CONVECTIVE ELEMENTS MOVING THROUGH
WHICH WOULD LEAD TO HIGH RAINFALL RATES. GENERALLY 1 TO 1.5 INCHES
OF RAIN COULD FALL IN THE WATCH AREA. THE 09Z/15Z SREFS CONTINUE
TO SHOW PROBABILITIES FOR 2 INCHES OF RAIN IN 24 HOURS IN THE
WATCH AREA FROM 15 TO 20 PERCENT.

WHILE ALL OF THIS IS GOING ON...THERE WILL BE A TRANSITION TO SNOW
HEADING INTO WEST CENTRAL AND CENTRAL MN. AT THIS POINT IT
APPEARS THE SNOW AMOUNTS WEDNESDAY NIGHT AND THURSDAY WILL AMOUNT
TO 2 TO 4 INCHES. THIS WOULD GENERALLY BE ALONG AND WEST OF A LINE
FROM REDWOOD FALLS TO MORA. AN INCH OR TWO OF SNOW EAST OF THIS
LINE TO THE WESTERN TWIN CITIES.

THE MAIN CONCERN FOR SNOWFALL ACCUMULATION ARRIVES BY THURSDAY
EVENING AND LASTS THROUGH FRIDAY AS THE MID LEVEL LOW AND
DEFORMATION ZONE WORK NORTHEAST ACROSS THE CWA. CURRENT SNOW
RATIOS AND QPF YIELDS SOME 4 TO 7 INCHES OF SNOW ACROSS EAST
CENTRAL AND SOUTH CENTRAL MN AND WEST CENTRAL WI WITH ANOTHER 2 TO
4 INCHES TO THE WEST. THE 6 TO 7 INCH AMOUNTS FORECAST FOR THURSDAY
NIGHT AND FRIDAY COVER THE THE TWIN CITIES AND AREAS TO THE
NORTHEAST. A WINTER STORM WATCH MAY BE NEEDED SOON IF THIS TREND
HOLDS.

A BRIEF DRY PERIOD IS EXPECTED FRIDAY NIGHT AND SATURDAY BEFORE
MORE MIXED PRECIPITATION ARRIVES FOR SATURDAY NIGHT AND SUNDAY.
THIS PRECIPITATION EVENT MAY BE ANOTHER LONG DURATION ONE DUE TO
NORTHERN AND SOUTHERN STREAM ENERGY INTERACTION. THIS MAY KEEP
PRECIPITATION IN OUR AREA THROUGH TUESDAY WITH HEAVY RAIN
POTENTIAL FOR SE MN AND PARTS OF WEST CENTRAL WI ONCE AGAIN.

NEEDLESS TO SAY...TEMPERATURES WILL BE BELOW NORMAL THROUGH THE
NEXT 7 DAYS. HOWEVER...THERE DOES SEEM TO BE SOME LIGHT AT THE
END OF THE TUNNEL AS A MASSIVE UPPER RIDGE ON BOTH THE GFS AND EC
MOVES INTO THE NORTHERN PLAINS LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 542 PM CDT TUE APR 16 2013

MVFR CIGS HAVE ERODED NORTH DURING THE AFTERNOON. WILL BRING IN
LOWERING MID LAYER DECK AND EVENTUALLY MVFR OVER THE WEST TOWARD
12Z. WILL SPREAD THAT EAST INTO WEST CENTRAL WI IN THE AFTERNOON.
IFR DEVELOPING OVER MN PORTION IN THE AFTERNOON. ANOTHER CONCERN
WILL BE PCPN TYPE...WITH THE RAIN/SNOW LINE DEVELOPING NORTH AND
WEST OF THE METRO INTO THE MORNING. WILL CARRY JUST SNOW AT
KAXN/KSTC WITH RASN AT KRWF INTO THE AFTERNOON. REMAINDER OF THE
AREA SHOULD REMAIN JUST RAIN. SOME THREAT OF THUNDER AS
WELL...WITH THE GREATER THREAT DEVELOPING MAINLY EAST OF THE METRO
INTO SOUTHEAST MN AND PERHAPS TRAILING NORTH TOWARD KEAU BY LATE
AFTERNOON/EVENING. SHOULD REMAIN ISOLD...SO WILL LEAVE OUT FOR
NOW. LIGHT NORTH/NORTHEAST WINDS THIS EVENING BECOMING MORE EAST
INTO WEDNESDAY AS SURFACE LOW DEVELOPS AND MOVES OUT INTO THE
CENTRAL PLAINS.

KMSP...

LOWER CLOUDS CLEARING TO THE NORTH BY SUNSET...WITH SOME MID
CLOUDS MOVING IN RAPIDLY OVERNIGHT. LOWERING CIGS TO MVFR BY LATE
MORNING WITH -RA DEVELOPING AFTER 16Z OR SO.  MAY SEE A BRIEF MIX
RASN ON THE ONSET...BUT WILL REMAIN PREDOMINANTLY RAIN INTO WED
NIGHT. IFR GIGS MAY DEVELOP LATER INT THE AFTERNOON AS THE HEAVIER
PRECIPITATION/SATURATION OCCURS. LIGHT NORTH/NORTHEAST WIND INTO TH
NIGHT BECOMING MORE EAST WEDNESDAY AHEAD OF DEVELOPING SURFACE LOW
OVER THE CENTRAL/SOUTHERN PLAINS.

/OUTLOOK FOR KMSP/

WED NIGHT...MVFR/IFR CIGS/VSBYS IN RA. NE WIND...BCMG N 10 TO 20 KTS.
THU...IFR WITH -RA BECOMING SN. NW WIND 15-20 G25 KTS.
FRI...MVFR/IFR WITH SN LIKELY. NNW WIND 20 G30 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON
     FOR MNZ077-078-085-093.

WI...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON
     FOR WIZ015-016-023>028.

&&

SHORT TERM...JLT
LONG TERM...RAH
AVIATION...DWE
Hazardous weather outlook, Apr 16, 1:28 PM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT TUE APR 16 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
128 PM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TWO SURGES OF MOISTURE ARE EXPECTED THIS WEEK WITH RAIN AND SNOW
EXPECTED WEDNESDAY INTO THURSDAY AND MOSTLY ALL SNOW THURSDAY
NIGHT INTO FRIDAY. TOO MANY UNCERTAINTIES EXIST FOR SNOWFALL
AMOUNTS. IF CONDITIONS WARRANT...A WINTER STORM WATCH MAY BE
NEEDED IF CONFIDENCE INCREASES.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL
WISCONSIN. DUE TO HEAVY RAINFALL RATES...AND MOIST SOIL
CONDITIONS...A FLOOD WATCH HAS BEEN POSTED FOR THIS AREA. SEE THE
LATEST FLOOD STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:32 PM CDTWinter Storm WarningMPXPolk42 hr
Apr 17, 3:32 PM CDTWinter Weather AdvisoryMPXBarron, Dunn, Pierce, Polk, Rusk, Saint Croix45 hr

Nearby

Winter Storm Watches in Minnesota, 2013Winter Storm Watches in Wisconsin, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.